Drug overdose is a serious public health concern that affects millions of individuals across the globe. According to the Centers for Disease Control and Prevention (CDC), opioids, both prescribed and illicit, are the leading cause of overdose deaths in the United States, accounting for more than 70% of all fatal overdoses. Other commonly abused substances, such as alcohol, benzodiazepines, and cocaine, contribute to the remaining fatalities.
To help individuals struggling with substance abuse or recovery or those who have loved ones in similar situations, we will explore the common causes of overdose and how to recognize their early warning signs.
Understanding Common Causes of Overdose
1. Polydrug Use
Polydrug use, or the simultaneous consumption of multiple substances, is one of the leading causes of overdose. When drugs or alcohol are combined, their effects are intensified, which can lead to dangerous health consequences. The combination of opioids and benzodiazepines, for instance, can lead to slowed breathing, respiratory depression, and even coma, while the consumption of alcohol and cocaine can place a significant strain on the heart and increase the risk of stroke or heart attack.
2. Tolerance and Dependence
Prolonged use of certain substances can result in tolerance and dependence, where higher doses are required to achieve the desired effects. People who are tolerant to a drug may consume more than intended, leading to an increased risk of overdose. Withdrawal symptoms can also contribute to overdose risk, as individuals may take higher doses to alleviate the discomfort associated with detoxification.
3. Mental Health Disorders
Individuals with underlying mental health disorders, such as depression, anxiety, or post-traumatic stress disorder, are more likely to struggle with addiction and overdose. Substance abuse is commonly used as a form of self-medication, and people with these conditions may turn to drugs or alcohol to cope with their symptoms. Furthermore, drugs and alcohol can exacerbate mental health disorders and even trigger psychotic episodes, leading to overdose.
4. Exposure to High-potency Formulations
Another potential cause of overdose is exposure to high-potency drug formulations or the use of potent versions of the same substance. Synthetic opioids, such as fentanyl or carfentanil, are up to 100 times more potent than traditional opioids and are commonly added to street drugs, such as heroin or cocaine. With these unregulated substances, someone who believes they are taking a certain amount of a drug may unknowingly consume a lethal dose of fentanyl and experience an overdose.
5. Inexperience With Substance Abuse
Finally, individuals who are new to substance use may be more likely to experience an overdose. People who have never used a drug before lack the tolerance and experience necessary to understand its effects, which can increase the risk of accidental overdose.
6. Substance Use After Detox
Individuals who have just completed a treatment program or detoxification are typically at increased risk of overdose, as their tolerance levels likely have lowered significantly since ceasing drug use.
Recognizing Signs of Overdose
An overdose can be a life-threatening emergency. Knowing the signs and taking prompt action can make all the difference in saving a life. Here are some of the warning signs of an overdose:
1. Difficulty Breathing
Overdose can cause your breathing to become slow, shallow, or even stop altogether. This can lead to a lack of oxygen in your body and brain, which can cause serious damage or even death.
2. Extreme Drowsiness
Nodding off or falling asleep suddenly and unexpectedly can be a sign of an overdose. This can be especially dangerous if you're doing something like driving a car or operating heavy machinery.
3. Confusion and Disorientation
Overdose can cause you to become confused, forgetful, or even hallucinate. This can make it difficult or impossible to make good decisions and take action to get help.
4. Nausea and Vomiting
Overdose can make you feel sick to your stomach and cause you to vomit. This can be dangerous because vomiting while unconscious can cause you to choke on your own vomit and die.
5. Blue Lips or Nails
A lack of oxygen in the body can cause your lips and nails to turn blue or gray. This is a sign of a medical emergency and requires immediate attention.
6. Seizures or Convulsions
Overdose can cause seizures, which are sudden, uncontrolled movements of the body. This can be extremely dangerous, especially if you're near something that could hurt you, like a sharp object or a hot stove.
7. Chest Pain or Palpitations
Overdose can cause your heart rate to become irregular or too fast, which can cause chest pain or palpitations. This can be a sign of a heart attack, which requires immediate medical attention.
Remember, if you suspect that someone is experiencing an overdose, it's important to call 911 right away. With prompt medical attention, an overdose can be treated, and a life can be saved.
Ready to Get Started? We Are Here to Help You
Overall, the contributing factors that lead up to a drug overdose are complex. It's important to remember that drug addiction can start with as little as one exposure to a substance. People who become addicted may find themselves in the throes of a very powerful and hard-to-break cycle. It's equally important to understand that an overdose doesn't just happen without warning—the use of drugs often increases before it occurs.
Rather than putting it off until it’s too late–our team at The Good Life Treatment Center is here to provide compassionate, knowledgeable treatment services for those affected by addiction.
If you or a loved one is struggling with substance abuse or recovery, contact The Good Life Treatment Center by calling (561) 250-8552 or filling out our secure contact form. We’re available 24/7, 365 days a year. Our only goal at The Good Life Treatment Center is to help you or your loved one get better!